MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PROXIMATE*SKIN STAPLER-WIDE; REMOVABLE (SKIN)

ETHICON ENDO-SURGERY, LLC. PROXIMATE*SKIN STAPLER-WIDE; REMOVABLE (SKIN)
Catalog Number PXW35
Medical Device Problem Codes Insufficient Device Problem Information (3190); Firing Problem (4011)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 01/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent: 7/27/2023.D4 batch # unk.B3: only event year known: 2023.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot or batch number was provided therefore a device history could not be done.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: what procedure was being performed? how was the issue addressed? describe the staple formation? was the stapling done by one or two individuals? what is the experience of the user in using ethicon skin staplers? were the skin edges approximated with forceps ahead of the stapler? was the device fired plastic to plastic? can details regarding additional wound management protocols be provided? what is the current patient status? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure the pxw35 was not stapling correctly, jammed staples being release at a time which ended up tearing patient's skin.There was patient consequence.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 8/10/2023.Investigation summary : the product was returned to ethicon endo-surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the pxw35 device was returned with no apparent damage, fully functional.When tested for functionality the device fired and formed the remaining 13 staples as intended.The device fired without any difficulties and the staples were noted to have the proper box shape.No jammed staples were noted.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: with two tissue forceps, pick up each wound edge individually and approximate the edges.Or, with one tissue forcep, pull skin edges together until edges evert.Or, apply tension to either end of the incision, such that the tissue edges begin to approximate themselves.One forcep can be used to ensure that the edges are everted.Position the instrument over the everted skin edges, aligning the instrument arrow with the center of the incision at a 50° - 60° angle from the skin.Squeeze the trigger until you touch plastic trigger to plastic handle (plastic to plastic), then release the trigger and move the instrument off the incision.The event described could not be confirmed as the device performed without any difficulties noted.A manufacturing record evaluation was performed for the finished device lot number 298c26, and no non-conformances were identified.Additional information was requested and the following was received: what procedure was being performed? surgical oncology case ¿ breast or melanoma how was the issue addressed? not sure if answering this correctly but surgeon said the stapler locked on the skin and he had to tear the skin to remove it describe the staple formation? not sure how to answer.Was the stapling done by one or two individuals? one ¿ attending surgeon.What is the experience of the user in using ethicon skin staplers? very experienced attending surgeon.Were the skin edges approximated with forceps ahead of the stapler? not sure.Was the device fired plastic to plastic? not sure.Can details regarding additional wound management protocols be provided? not aware of additional wound management.What is the current patient status? not sure.

Common Device Name
REMOVABLE (SKIN)
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key17404674
Report Number3005075853-2023-05338
Device Sequence Number7121964
Product Code GDT
UDI-Device Identifier10705036002673
UDI-Public10705036002673
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2026
Device Catalogue NumberPXW35
Device Lot NumberLOT# 298C26
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/20/2023
Supplement Date Received by Manufacturer08/01/2023
Initial Report FDA Received Date07/27/2023
Supplement Report FDA Received Date08/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown